CSN Login
Members Online: 18

Can Someone Please Help!

tsivels
Posts: 18
Joined: Jan 2004

Ok, I had my 6 cycles of ABVD and had a CAT scan and my oncologist said that everything looked great. He set me up with a radiation oncologist and I will have four weeks of rad. My radiation oncologist has scheduled a Pet Scan so that he can make sure the areas that came up as scar tissue on the CT scan don't have any activity and to ensure that he zaps the proper areas. So I'm waiting, but in the meantime I have developed this horrible cough. This is the exact same symptom I had that led me to the doctor and to my original DX. I'm four weeks out of chemo with a wonderful head full of hair and now I'm left feeling a little weary because I have a cough that won't seem to go away with any cough suppressants or anything I seem to take. I'm definitely going to call my oncologist first thing tomorrow, but I would love to hear that someone else has experienced this. But if not should I be really concerned? I'm scheduled to get my mediport removed on Friday and I'm wondering if I should leave it in until my Pet Scan results come back, just in case I have to get a couple more doses of chemo. I know the best thing I can do is call my oncologists, but I would really like to hear some advice from you all---because I always receive such good advice when I post a message.

karieallen
Posts: 23
Joined: May 2002

definitely talk to your doc..but give your body a break.. it has been bombarded with chemo, and I am guessing your doc will say that your immune system is suppressed.. I was told that my immune system would suppressed for a while after chemo. so definitely take care of yourself, and take care with extra precautions, washing hands etc.. of course I can't tell you exactly what is going on, and being proactive in your own health is always good..even people that didn't have cancer have coughs. I didn't have a cough, but a had couple of little weird things pop up after chemo (like my toe nails got weird)...so take care and call your doc, and relax a bit
and congratulations on "everything looked great"

bc99
Posts: 15
Joined: Mar 2004

My mom was also treated with 6 cycles of ABVD and she developed a horrible cough in the 4th cycle and it lasted for a few months. Her oncologist had her see a lung specialist and he did extra tests over a few weeks to confirm that she hadn't suffered any lung damage from the Bleomycin and the results showed that she hadn't. The lung specialist finally concluded that deconditioning was my mom's problem and after she finished chemo and began regaining strength the cough finally went away on it's own. After several weeks of coughing, her doctor did prescribe a strong cough medicine that allowed her to sleep through the night and that made a big difference in her overall energy level, and I also think it gave her body a much needed break from all of the coughing. I would definitely talk to your oncologist about it and push to get a perscription cough medicine that might give your body a break from all of the coughing. I wouldn't be too concerned about the cough - your body has been through SO MUCH over the past few months - but I would definitely see if you can get something to make you more comfortable. Congrats on the test results...that's great news!

tsivels
Posts: 18
Joined: Jan 2004

Thanks BC99, Unfortunately my oncologist was on vacation, but my oncologist nurse advised me to go to my primary doctor. So I went and got a chest x-ray just in case and everything came back fine. Then I went home and received a call saying that I may have a pulmonary embolism, so I had to go back and get a cat scan of my lungs, which came back negative. So they concluded that it may be some lasting affects of the chemo and also the residual left behind in the scar tissue that needs to be zapped by radiation. He did give me some strong cough medicine that should help me rest and get me through the next couple of weeks. Thanks for the advice.

positive
Posts: 75
Joined: Dec 2003

Its weird you brought this up, because my dad just finished his 5th treatment and has begun to cough alot, especially when he gets on the phone and starts to talk alot, he starts coughing. they did a chest X-ray and that was fine I questioned about the pulmonary toxicity, but his oncologist said it was unlikely he had any lung problems. My sister made a good analogy, she thinks if your not drinking enough water to flush your body, the cough is a way for your body to extract the chemo. Don't panic, I'm sure everything will come out fine. You have been through alot and its quite normal to be still anxious about things, I'm sure as each day passes things will get better for you.

Brettw
Posts: 3
Joined: Mar 2004

I had the same experience, very freightening however, you are fine you need to as your Dr. for histussin it will do you wonders. Anymore I can help let me know

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network